If you take over-the-counter (OTC) painkillers like Aspirin, Tylenol, and Motrin, you might want to listen up – before it’s too late.
New research suggests that frequent use of these products might boost the risk of tinnitus, a condition affecting the ears, with few treatment methods.
Tinnitus is the perception of whistling, buzzing, hissing, clicking, or swooshing sounds, when there actually is no external noise. It can be long or short-term, and there are no current guaranteed effective treatments.
Tinnitus can be a highly frustrating condition that can substantially reduce your quality of life.
It’s very easy to think that OTC medicine is inherently safe and without side effects. But remember, it is still medicine and can have risks depending on how it’s used.
The researchers looked at data from the Nurses’ Health Study II; participants were followed for 20 years after enrolling between the ages of 31 and 48.
They found that frequent use of acetaminophen, like Tylenol and Aspirin; non-steroidal anti-inflammatory drugs (NSAIDs), and ibuprofen (Advil and Motrin) were all associated with higher tinnitus risk.
One exception was that frequent use of low-dose Aspirin did not impact risk. But frequent use of full-dose acetaminophen and NSAIDs was associated with a 20 percent higher risk of developing tinnitus, and the risk rose with use. Therefore, the more somebody took, the higher the risk for tinnitus.
If you use these products regularly or believe you will be, it’s a good idea to speak to your doctor about it. They may be able to offer some alternative pain-relief recommendations that don’t have the same side effects.
And remember, just because something is available without a prescription doesn’t mean it’s without risk.